Texas, 2025

Damaging Wind in Texas, June 6, 2025

June 6, 2025 · NWS AMA · 1 event in 1 county or zone

Thunderstorms developed during the afternoon of June 5th across the central Texas Panhandle producing hail up to the size of ping pong balls, but the storms then weakened. Later that evening, a line of thunderstorms moved across the eastern Oklahoma Panhandle and the northeastern Texas Panhandle, producing hail up to the size of ping pong balls and wind gusts up to 68 mph.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS AMA wrote it up.

Thunderstorms developed during the afternoon of June 5th across the central Texas Panhandle producing hail up to the size of ping pong balls, but the storms then weakened. Later that evening, a line of thunderstorms moved across the eastern Oklahoma Panhandle and the northeastern Texas Panhandle, producing hail up to the size of ping pong balls and wind gusts up to 68 mph.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Amarillo, TX wrote its last area forecast discussion before the first event at Jun 5, 11:21 PM CST, 39 minutes earlier. Its key messages:

  • Issued at 141 PM CDT Thu Jun 5 2025
  • Thunderstorms are favored through at least Sunday across the Panhandles. Strong to severe thunderstorms will be possible almost every day across portions of the Panhandles.
  • Flooding and flash flooding will be possible almost every day due to the antecedent wet soil and overall moist environment which leads to heavy rain with any thunderstorm.
Area forecast discussion, Jun 5, 11:21 PM CST, 39 minutes before
Area Forecast Discussion
National Weather Service Amarillo TX
1221 AM CDT Fri Jun 6 2025

...New AVIATION...

.MESOSCALE UPDATE FOR THE SEVERE THUNDERSTORMS EXPECTED LATER
TODAY THROUGH TONIGHT... Issued at 100 PM CDT Thu Jun 5 2025

Severe thunderstorms are expected today as our environment becomes
increasingly favorable for all hazards to transpire across the
Panhandles.

At the time of this writing, a boundary is set up across central
portions of the Texas Panhandle and is slowly progressing northward.
Temperatures and dewpoints are slowly rising south of the boundary,
but low level cloud coverage is preventing temperatures in this area
to elevate much above 70 degrees. The mostly like cause for this
boundary formation is a surge of high Theta-E values advecting
into the southern and central Texas Panhandle. CAMs suggest that
this trend will continue and expand further northeast in our CWA,
allowing for greater coverage of +345 K Theta-E values.
Temperatures today are eventually forecast to rise to the mid to
upper 70's, but it may not be until the late afternoon before this
manifests. Convective temperatures based of of short term model
soundings range around the mid 70's for surface based convection.
Cloud coverage is also expected to clear out later today, but
skies may remain partly cloudy across much of the combined
Panhandles. Despite this, additional storms are still expected to
break the cap later this afternoon and evening, with bi-modal
convection expected in both the Texas and Oklahoma Panhandle.

Severe thunderstorm are ongoing across the central Texas Panhandle;
however, this discussion will focus on the convection expected later
this afternoon through the overnight period. The latest CAMs propose
that we will see our next round of storms initiate around 3 PM off
of a shortwave coming out of New Mexico. Given the potential for
lingering stable air, isolated storms are more likely to occur near
the onset of the event. The initial storm mode will be discrete
supercellular storms capable of producing very large hail (+2.00
inches), damaging winds, and a marginal threat for a tornado. The
best tornado chances for our area should align better later this
evening with influence from the low level jet. Although, a modest
low level wind shear environment exist already today since 0-1 km
SRH ranges between 100-150 m^2/s^2, and forecasted hodographs are
already curved at the lower levels and should remain that way
through the evening. Storm motion from these initial storms should
be due west-to-east based off of current 0-6 km bulk shear
vectors. Later tonight, another front moving in from SE Colorado
and southern Kansas and should move through the Oklahoma Panhandle
as the front progresses further south. The storm mode is expected
to be multicellular, but a few semi-discrete supercells may
possibly form alongside the front. The primary hazard should be
damaging winds; but given the chance for supercells, large hail
and a tornado or two may occur. LCL heights today are already
abnormally low for this time of year, with heights expected to
stay around 400-500 m. Forecasted max PWAT values could range from
1.2 in the western Panhandles and 1.5 in the eastern Panhandles.
Flash flooding will be a high concern with any slow moving
supercell or training storms. This activity may eventually line
out tonight and continue to pose a severe wind threat upon it's
formation, but it will soon become sub- severe as storms become
elevated and move southward into an overworked environment.

Rangel

&&

.KEY MESSAGES...
Issued at 141 PM CDT Thu Jun 5 2025

- Thunderstorms are favored through at least Sunday across the
  Panhandles. Strong to severe thunderstorms will be possible
  almost every day across portions of the Panhandles.

- Flooding and flash flooding will be possible almost every day
  due to the antecedent wet soil and overall moist environment
  which leads to heavy rain with any thunderstorm.

&&

.SHORT TERM...
(This evening through Friday night)
Issued at 141 PM CDT Thu Jun 5 2025

Clouds should begin to break up this afternoon across the southern
or central Texas Panhandle, but there is some question as to how
much daytime heating will be able to occur across most of the Texas
Panhandle before it begins to wane toward the late afternoon hours.
This certainly casts doubt on the ability for discrete convection to
develop this afternoon, but if it were to happen, the northern Texas
Panhandle looks to be the more favored area due to better heating
thus far, but can't entirely rule anything out from developing
elsewhere. Meanwhile, clouds in northeast New Mexico are beginning
to wane which suggests convection may be able to develop there and
move into the western Texas Panhandle later this afternoon when more
favorable forcing arrives. Given favorable instability and very
favorable wind shear (40-60 knots effective shear), supercells are
likely with this activity and capable of producing hail greater than
2 inches in diameter and winds up to 70 mph. The maximum hail size
with the supercells will depend on how much clearing and heating can
occur, but with the expected wind shear values, instability will
certainly be the potential limiting factor. Thunderstorms which are
currently developing in SE Colorado will continue to develop through
this afternoon and eventually make its way into the Oklahoma
Panhandle this evening in the form of an MCS. Damaging wind up to 75
mph will be possible as well as large hail and perhaps a tornado.
Very large hail will dependent upon any embedded supercell structure
that can develop. Additionally, the line is favored to become
oriented in a roughly west-to-east fashion while moving roughly west-
northwest to east-southeast which will favor prolonged very heavy
rain which could lead to flash flooding across the northeastern TX
Panhandle.

Once again tomorrow it will be important to monitor the progression
and eventual regression of the outflow boundary from the overnight
MCS. The latest 12km/3km NAM push the outflow boundary through the
CWA and struggle to bring it north back into the Panhandles. Thus,
afternoon development in the Panhandles when another embedded
disturbance pushes through is uncertain at this time. Of greater
confidence is the development of a few cells in northeastern New
Mexico/southeastern Colorado and would move into the northwestern
combined Panhandles and move through at least a portion of the
Panhandles. Any of this activity would be capable of producing all
hazards, but large to very large hail and damaging winds would be
the primary hazards.

Vanden Bosch

&&

.LONG TERM...
(Saturday through next Wednesday)
Issued at 141 PM CDT Thu Jun 5 2025

A convective system may be ongoing at the beginning of this long-
term period in the eastern Panhandles with an associated outflow
boundary pushing through a portion of the area. Otherwise,
impressive quasi-zonal flow aloft will continue across the Southern
Plains. However, the potential for moisture to return following the
morning convective system is very much in question. Strong to severe
thunderstorms will be possible if enough moisture and instability
can be realized, but this will be heavily dependent upon mesoscale
features.

Going into Sunday and through the remainder of the long-term period,
a seasonably impressive upper-level trough will dip into the Upper
Midwest and move into the Great Lakes region resulting in
northwesterly flow aloft for the Panhandles. This sort of pattern
favors convection developing in southeastern Colorado that moves
through the Panhandles. Will have to keep an eye on moisture quality
from day-to-day as well as the ability to recover from any overnight
convection. But the streak of active weather looks to continue into
well into the long-term period.

Vanden Bosch

&&

.AVIATION...
(06Z TAFS)
Issued at 1215 AM CDT Fri Jun 6 2025

A weather system continues to impact the panhandles causing the
morning rain showers and thunderstorms. These storms have the
highest chance of impacting KDHT and KGUY for the next few hours.
Then the rain showers and thunderstorms diminish and then cease
towards the mid morning hours. Around these showers and
thunderstorms a low level cloud deck is present that is causing
mainly IFR conditions. This deck has a low to moderate chance of
lifting during the late morning to afternoon hours which will make
conditions more MVFR to marginally VFR. There is a low chance that
strong to severe thunderstorms form during the late afternoon
although the chances of these impacting any terminal is not high
enough to reflect in the TAFs. Then during the evening hours a
squall line of thunderstorms has a high chance of moving across
the northern panhandles most likely impacting KDHT and KGUY.
During the evening the low level cloud deck thickens and lowers
back to IFR for all terminals.

&&

.PRELIMINARY POINT TEMPS/POPS...
Amarillo TX                82  62  86  61 /  20  60   0  20
Beaver OK                  77  59  84  60 /  10  80  10  10
Boise City OK              76  55  83  57 /  10  60   0  10
Borger TX                  84  62  88  63 /  10  70  10  20
Boys Ranch TX              83  61  87  61 /  10  60   0  20
Canyon TX                  83  60  87  60 /  20  60   0  20
Clarendon TX               84  63  86  63 /  30  60  10  20
Dalhart TX                 80  56  83  57 /  10  50   0  10
Guymon OK                  76  57  84  58 /   0  70  10  10
Hereford TX                84  60  88  61 /  30  50   0  20
Lipscomb TX                80  61  84  62 /  20  80  10  10
Pampa TX                   80  61  84  62 /  20  70  10  20
Shamrock TX                84  63  87  63 /  20  60  10  20
Wellington TX              87  65  90  65 /  20  60  10  20

&&

.AMA WATCHES/WARNINGS/ADVISORIES...
TX...Flood Watch until 7 AM CDT this morning for TXZ004-005-009-010.

OK...Flood Watch until 7 AM CDT this morning for OKZ002-003.

&&

SHORT TERM...52
LONG TERM....52
AVIATION...98
Hazardous weather outlook, Jun 5, 12:50 PM CST, 11 hours 10 minutes before
Hazardous Weather Outlook
National Weather Service Amarillo TX
150 PM CDT Thu Jun 5 2025

OKZ001>003-TXZ001>020-317-060915-
Cimarron-Texas-Beaver-Dallam-Sherman-Hansford-Ochiltree-Lipscomb-
Hartley-Moore-Hutchinson-Roberts-Hemphill-Oldham-Potter-Carson-
Gray-Wheeler-Deaf Smith-Randall-Armstrong-Donley-Collingsworth-
Palo Duro Canyon-
150 PM CDT Thu Jun 5 2025

This Hazardous Weather Outlook is for the Texas and Oklahoma
Panhandles.

.DAY ONE...This Afternoon and Tonight.

A Severe Thunderstorm Watch is in effect for portions of the
eastern Texas Panhandle until 9 PM this evening.

Strong to severe thunderstorms will be possible this afternoon
through the overnight hours. All hazards of large hail, damaging
winds, flooding, and tornadoes are in play.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday.

Thunderstorms are expected daily Friday through at least Tuesday.
Thunderstorms on Friday and Saturday could be severe with
damaging winds and large hail the main threats. Cannot rule out a
tornado. Also watching for flash flooding potential.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will be needed during the afternoon and evening.

In the hours before

Special weather statement, Jun 5, 9:03 PM CST, 2 hours 57 minutes before
Special Weather Statement
National Weather Service Amarillo TX
1003 PM CDT Thu Jun 5 2025

TXZ016-017-060345-
Randall TX-Deaf Smith TX-
1003 PM CDT Thu Jun 5 2025

...A STRONG THUNDERSTORM WILL IMPACT WESTERN RANDALL AND SOUTHEASTERN
DEAF SMITH COUNTIES THROUGH 1045 PM CDT...

At 1002 PM CDT, Doppler radar was tracking a strong thunderstorm 8
miles northwest of Hereford, moving east at 40 mph.

HAZARD...Wind gusts of 50 to 55 mph and penny size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor hail damage to vegetation is
         possible.

Locations impacted include...
Hereford, Umbarger, Bootleg, Buffalo Lake, Dawn, and Simms.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

Torrential rainfall is also occurring with this storm and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.

&&

LAT...LON 3475 10284 3504 10283 3509 10198 3475 10197
TIME...MOT...LOC 0302Z 257DEG 33KT 3490 10252

MAX HAIL SIZE...0.75 IN
MAX WIND GUST...55 MPH

Muscha
Special weather statement, Jun 5, 10:26 PM CST, 1 hour 34 minutes before
Special Weather Statement
National Weather Service Amarillo TX
1126 PM CDT Thu Jun 5 2025

TXZ016-060515-
Deaf Smith TX-
1126 PM CDT Thu Jun 5 2025

...A STRONG THUNDERSTORM WILL IMPACT DEAF SMITH COUNTY THROUGH 1215
AM CDT...

At 1125 PM CDT, Doppler radar was tracking a strong thunderstorm 6
miles southwest of Bootleg, or 14 miles northwest of Friona, moving
northeast at 40 mph.

HAZARD...Wind gusts of 50 to 55 mph and nickel size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor hail damage to vegetation is
         possible.

Locations impacted include...
Simms, Hereford, and Bootleg.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

Torrential rainfall is also occurring with this storm and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.

&&

LAT...LON 3494 10304 3509 10275 3510 10231 3475 10230
      3475 10304
TIME...MOT...LOC 0425Z 233DEG 34KT 3477 10291

MAX HAIL SIZE...0.88 IN
MAX WIND GUST...55 MPH

Muscha
Special weather statement, Jun 5, 10:31 PM CST, 1 hour 29 minutes before
Special Weather Statement
National Weather Service Amarillo TX
1131 PM CDT Thu Jun 5 2025

OKZ001-TXZ001-060500-
Cimarron OK-Dallam TX-
1131 PM CDT Thu Jun 5 2025

...A STRONG THUNDERSTORM WILL IMPACT SOUTHEASTERN CIMARRON AND
CENTRAL DALLAM COUNTIES THROUGH MIDNIGHT CDT...

At 1130 PM CDT, Doppler radar was tracking a strong thunderstorm 11
miles southeast of Felt, or 20 miles south of Boise City, moving east
at 35 mph.

HAZARD...Wind gusts up to 50 mph and nickel size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor hail damage to vegetation is
         possible.

This storm will remain over mainly rural areas of southeastern
Cimarron and central Dallam Counties.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

Torrential rainfall is also occurring with this storm and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.

A Severe Thunderstorm Watch remains in effect until 200 AM CDT for
the Panhandle of Oklahoma.

&&

LAT...LON 3631 10302 3660 10272 3661 10222 3607 10236
TIME...MOT...LOC 0430Z 287DEG 32KT 3645 10263

MAX HAIL SIZE...0.88 IN
MAX WIND GUST...50 MPH

Muscha
Local storm report, Jun 5, 10:38 PM CST, 1 hour 22 minutes before
Preliminary Local Storm Report
National Weather Service Amarillo TX
1138 PM CDT Thu Jun 5 2025

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1129 PM     Hail             7 E Hough               36.88N 101.45W
06/05/2025  E1.00 Inch       Texas              OK   Public

&&

The radar

The Amarillo radar (KAMA), 161 km away, was scanning. The volume nearest the first event began at 06:01 UTC.

Open the radar archive at this moment

Event by event

1 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Lipscomb

When
June 6, 12:00 AM CST
Where
Lipscomb County, 7.83 mi W of Lipscomb
Measured
59 kt (68 mph) measured gust
Reported by
Mesonet
Coordinates
36.220, -100.410

Lipscomb 8W mesonet station measured a 68 mph wind gust from a collapsing thunderstorm.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Texas in 2025Every state in 2025This day in weather historyWarnings in Texas, June 2025

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1273797.